Nail changes during chemo?


Question from Susan: What about toenail and fingernail changes during chemo?
Answers - Mary Gail Mercurio Just as the chemotherapy affects the hair because it contains rapidly dividing cells, it also affects the nails. I see a variety of nail changes in patients during chemotherapy. These include the development of a line in the nail that actually reflects the timing of the chemotherapy. It is not a permanent process and it will grow out with the nail. Often there will be multiple lines and indentations reflecting the different cycles of chemotherapy. Sometimes, the drugs cause nail pigmentation or discoloration. Another change we see is increased brittleness of the nails so that they will not grow as long as they used to, and tend to break more easily. One other change I will mention is the nail actually lifting off of the nail bed. While this, too, is reversible, the patient needs to be careful for two reasons: number one, the nail is more vulnerable and may fall off, and because the nail is not tightly bound to the nail bed, it can be a site for bacteria to enter. So be careful to practice excellent hygiene to avoid infection.
Marisa Weiss, M.D. Many women experience dryness around the nail bed as well as frayed cuticles. Do not rip off the loose cuticle. Cut it with a clean pair of scissors. Don't peel it off. Cut it carefully with a CLEAN instrument. Some women have the habit of biting their fingernails or tearing their fingernails as a nervous habit. This has got to stop, particularly on the hand of the arm that is on the same side as the lymph node dissection. Remember, your skin and your fingernails protect your hand and arm from infection. If it is very hard to stop this habit, consider buying thin, white cotton gloves that you can wear around the house to help you break this tendency.
Ronda Gates, M.S., R.Ph. Again, a lot of women find hand and nail massage to be self-nurturing. But not manicures.

On Wednesday, August 15, 2001, our Ask-the-Expert Online Conference was called No Hair, New Hair, Skin Care. Mary Gail Mercurio, M.D., Ronda Gates, M.S., R.Ph., and Marisa Weiss, M.D. answered your questions on the physical side effects of breast cancer treatment, and what you can do about them.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top